Antiepileptic during pregnancy increases risk of hare beak

High-dose antiepileptic drug, topiramate, during the first trimester of pregnancy increases the risk of developing cleft lip breakouts in children, that is, cleft lip.

Taking the antiepileptic topiramate during the first trimester of pregnancy can be dangerous for the baby. Taken in high doses, it increases the risk of developing cleft palate in children, which is more commonly known as cleft lip.

Many medications should not be taken during pregnancy: they can be dangerous for the baby's health. A study by American researchers shows that the antiepileptic topiramate increases the risk of cleft lip. The research was conducted by Brigham and Women's Hospital in Boston. Researchers studied just over one million births between 2000 and 2010, which were divided into three groups: the first group consisted of women who received topiramate-based treatment during their first trimester of pregnancy, the second of women after taking another antiepileptic drug (lamotrigine), the last group was formed by the women who took nothing.

The higher the dosage, the greater the risk

The risk of cleft palate was approximately three times higher for women taking topiramate during the first three months of pregnancy, compared to women who did not take any treatment or lamotrigine. The risk however varies according to the dosage, it is 2.1 per thousand births, when the drug is taken at a daily dose of 100 mg. It increases to 12.3 per thousand births when taken at a daily dosage of 200 mg.

On its website, the reference center on teratogens, the crat, informs about the risks involved in taking this drug during pregnancy. It recommends that, if possible, another treatment be given during pregnancy or breastfeeding.

Video: ANTIEPILEPTIC DRUG TAKEN BY PREGNANT WOMEN ASSOCIATED WITH INCREASED RISK OF AUTISM IN CHILDREN (November 2019).